WASHINGTON - The Department of Veterans Affairs is warning doctors to watch for long-term mental
problems and other health effects from an anti-malaria drug given to soldiers in
Afghanistan and Iraq.
The drug is mefloquine, known by the brand name Lariam, which has been given to
tens of thousands of soldiers since the war on terrorism began. Some of those
soldiers say it has provoked severe mental and physical problems including
suicidal and violent behavior, psychosis, convulsions and balance disorders.
Last year the Food and Drug Administration began warning that problems might
last "long after" someone stops taking it.
The VA warned its own doctors Wednesday that the drug "may rarely be associated
with certain long-term chronic health problems that persist for weeks, months,
and even years after the drug is stopped," according to a summary of published
studies by a VA panel of experts. The summary accompanies an "information
letter" from the VA's acting undersecretary for health, Dr. Jonathan B. Perlin,
to healthcare professionals who treat veterans.
Veterans' advocates praised the VA but said the Pentagon seems to have lost
track of who has taken the drug -- making the size of a potentially serious
While little mefloquine was used in the first Gulf War, advocates said a similar
dearth of medical data has thwarted efforts to get to the bottom of Gulf War
Syndrome for a decade. Investigators simply did not know what drugs or vaccines
-- possible contributors to that syndrome -- were given to solders.
"We are pleased that the VA is taking a proactive approach to this situation,"
said Steve Smithson, assistant director of the American Legion's National
Veterans Affairs and Rehabilitation Commission.
"It is no secret that the military did not do a good job of record keeping in
the first Gulf War," said Smithson. "Early reports on Lariam make me concerned
that we did not learn the lessons from the first Gulf War in that it is not
being documented in health records."
United Press International has reviewed many medical records and has interviewed
dozens of soldiers at eight military bases in the United States and Europe who
said they took the drug. None of the soldiers who said they took mefloquine had
it noted in their medical records.
The VA letter told doctors that a "number of anecdotal and media reports have
suggested that mefloquine has caused more serious effects, including violent and
suicidal behavior, and symptoms similar to Post-traumatic Stress Disorder." The
letter cited reports linking the drug to a wave of domestic murder-suicides at
Fort Bragg, N.C., in the summer of 2002. The Army has dismissed Lariam as a
factor in those murder-suicides.
UPI has been investigating mefloquine side effects for two years and reported in
May 2002 that mounting evidence suggests it has caused such serious mental
problems that in a small percentage of cases it has led to suicide.
Most recently, UPI reported that a number of soldiers at Fort Carson, Colo., who
returned from Iraq are showing possible signs of mefloquine problems. In one
case, a Green Beret tried to kill his wife and then shot himself to death; she
blames mefloquine for triggering the behavior. In another, a medic said she
hallucinated an attacker and responded by biting and kicking her husband.
The Walter Reed Army Institute of Research developed mefloquine in the 1970s
after malaria developed resistance to earlier drugs. The Army then licensed the
drug to Swiss pharmaceutical giant Hoffmann-La Roche. Mefloquine is one of
several drugs the Army uses to prevent malaria.
Roche has added increasing warnings about Lariam side effects in the years since
it was approved for use in the United States in 1989. Last year the FDA ordered
that everyone prescribed the drug be given a written warning about rare reports
of suicide and the possibility that problems with the drug might last "long
after" someone stops using it.
A Roche spokesman has told UPI that there is "no credible scientific evidence"
linking the drug with "violent criminal behavior." Aggression is listed under
the Adverse Reactions section of the official product label.
In February Dr. William Winkenwerder Jr., the Pentagon's assistant secretary for
health affairs, told Congress that the military is launching a study to see
whether reports of severe side effects among soldiers are real. Both he and Army
Surgeon General James B. Peake have consistently said the drug is safe. Peake
said that reports about problems with the drug are coming from "a Web full of
people who have mystique about Lariam."
Wednesday's letter to VA medical personnel noted, "Concern that mefloquine might
cause violent behavior is not new; a Canadian soldier accused of homicide
claimed that taking mefloquine while deployed to Somalia in 1992 had caused his
violent behavior." That soldier subsequently tried to hang himself and is
brain-damaged. About 25,000 U.S. soldiers took mefloquine during the Somalia
operation, and a number have complained of long-term mental and physical
problems, including violent and suicidal behavior.
The Army has said it doled out 45,000 mefloquine prescriptions in the year that
ended last October.
The three-page VA letter is accompanied by a 19-page summary of scientific
studies and case reports compiled by an expert group that included medical,
surgical, public-health and pharmacy experts from the department. Some of the
titles among the 61 publications cited are: "Paranoid psychosis related to
mefloquine antimalarial prophylaxis (prevention)"; "Seizures after antimalarial
medication in previously healthy persons"; "Prolonged visual illusions induced
by mefloquine (Lariam); a case report."
The letter states that "there are no practical tests for mefloquine, nor are
there any specific tests that can be recommended specifically for veterans who
took mefloquine on active duty."
However, a doctor at the Defense Department's Spatial Orientation Center in San
Diego recently has begun diagnosing a number of service members with permanent
brainstem and vestibular -- or balance system -- damage that he believes is due
to the drug.
One such diagnosis was given to retired Navy Reserve Cmdr. William Manofsky, who
served in the Iraq war and said he experienced seizures, balance problems and
mental disorders as a result of taking the drug.
Another soldier who has been diagnosed at the center is Staff Sgt. Georg-Andreas
Pogany, a Fort Carson soldier who was attached to a Special Forces unit in Iraq.
He suffered a panic attack after seeing a mangled Iraqi corpse, he said, and
sought help from his superiors. They sent him back to the United States, where
he was charged with cowardice, an offense punishable by death. That charge was
later dropped, but his career is in limbo. He is currently at Walter Reed Army
Medical Center in Washington undergoing further medical testing and treatment.
Soldiers at Fort Carson say their complaints about problems they believe were
caused by the drug are being ignored by their command and by medical officials.
Several soldiers at the base have told UPI that they are being pushed out of the
military for problems caused by the drug.
In February the Army said it had ruled out mefloquine as a factor in suicides
during Operation Iraqi Freedom in 2003, because only four of 23 confirmed
suicides had occurred in units where the drug was prescribed, and only one
soldier who killed himself tested positive for the drug in his system. In some
units, however, soldiers have told UPI they took the drug, while the Pentagon
has said they did not.
Early this year, the Pentagon said it would no longer use mefloquine in Iraq,
because the risk of malaria is small.
Sound Off...What will it take for the military to do additional testing on this drug?
Join the discussion.
Copyright 2004 United Press International. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.